New York, 2008

Damaging Winds in New York, January 9, 2008

January 9, 2008 · NWS BGM · 11 events in 8 counties and zones

An unseasonably mild airmass across Upstate New York, with record high temperatures, was followed by a strong cold front that swept through the region early in the morning of January 9th. A line of convection developed with the front, causing scattered reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An unseasonably mild airmass across Upstate New York, with record high temperatures, was followed by a strong cold front that swept through the region early in the morning of January 9th. A line of convection developed with the front, causing scattered reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 9, 4:22 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 9, 4:22 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 AM EST WED JAN 9 2008

.SYNOPSIS...
A POWERFUL COLD FRONT WILL SWEEP THROUGH THE REGION THIS MORNING,
AND BRING WITH IT VERY GUSTY WINDS, RAIN SHOWERS, AND PERHAPS A
RUMBLE OF THUNDER.

&&

.NEAR TERM /UNTIL NOON TODAY/...
WE UPDATED TIMING OF FRONT/CONVECTIVE LINE ARRIVAL BY
EXTRAPOLATING RADAR DATA. PLENTY OF LIGHTNING IN THIS LINE, THOUGH
I EXPECT THIS WILL DECREASE AWAY FROM THE LAKE CONVERGENCE. STILL,
WILL NEED TO CONSIDER SEVERE WARNING FOR ANY CONVECTIVE CELL WITH
A CORE OFF THE SURFACE.

STRONG PRESSURE RISES/COUPLET MOVES UP THE LAKE PLAIN THIS
MORNING, BRINGING VERY GUSTY WINDS TO THE REGION. BEST CHANCE FOR
WINDS IN EXCESS OF 50 MPH WILL BE ALONG AND BEHIND THE COLD FRONT,
FROM THE LAKE PLAIN UP THROUGH ONEIDA COUNTY.

&&

.SHORT TERM /NOON TODAY THROUGH FRIDAY/...
JUST AS FAST AS THE FRONT MOVES IN TODAY, IT THEN ROCKETS OUT OF
THE REGION BY EARLY AFTERNOON. THERE IS A CHANCE FOR SOME WEAK
LAKE EFFECT THROUGH ONEIDA COUNTY BEHIND THE FRONT, BUT THE
FORCING SIMPLY ISNT THERE FOR ANYTHING MORE SUBSTANTIAL. WINDS
SHOULD REMAIN GUSTY, BUT NOT NEARLY AS HIGH ONCE WE GET TOWARD
SUNSET.

ONE GOOD SIGN WITH THE SPEED OF THE FRONT IS THAT QPF SHOULD BE
CONTAINED TO A HALF INCH OR LESS...PERHAPS MUCH LESS. THIS WILL
HELP THE RIVER/STREAM SITUATION, AND BETTER PREPARE US FOR OUR
NEXT EVENT.

ANOTHER STRONG LOW PULLS OUT OF THE OHIO VALLEY LATE THURSDAY,
WITH RAIN SPREADING INTO NY/PA OVERNIGHT. THERE IS A CHANCE FOR
SOME FREEZING RAIN FOR A FEW HOURS EARLY FRIDAY, ESPECIALLY ACROSS
EASTERN MOST COUNTIES. THIS SYSTEM ALSO APPEARS TO BE FAST MOVING,
SO HOPEFULLY BETWEEN BOTH EVENTS OUR HYDROLOGICAL CONCERNS WILL BE
MINIMIZED.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ACTIVE PATTERN CONTINUES THIS PERIOD WITH TEMPERATURES RETURNING
TOWARD NORMAL...BUT THINK GFS AND CORRESPONDING MAV MOS IS SHOWING
COLD CLIMO BIAS. MARGINAL LAKE EFFECT SNOW SHOWERS POSSIBLE ON FRIDAY
NIGHT AND SATURDAY BEHIND DEPARTING FRIDAY STORM SYSTEM. HIGH PRESSURE
THEN BUILDS IN FOR THE REST OF THE WEEKEND. MED RANGE NWP GUIDANCE
LOOKS INTERESTING GOING INTO MONDAY WITH OFFSHORE LOW PRESSURE DEVELOPMENT.
MODELS CONTINUE TO SHOW GREAT DIVERSITY ON THE DETAILS HOWEVER. 00Z
EC/GFS AND 06Z GFS WERE FAIRLY CONSISTENT AND IN AGREEMENT WITH ENSEMBLE
SUITES. THE GUIDANCE ACTUALLY SHOWED A WESTWARD TREND TO THE LOW TRACK...BUT
DEEP DEVELOPMENT LOOKS TOO FAR NORTH ALONG THE COAST FOR US TO CATCH
A DECENT SNOW HERE IN CNY. 12Z GFS REALLY HICCUPED THE LOW TRACK EASTWARD
AND WEAKER...BUT THIS IS PROBABLY JUST ONE OF THE MANY SOLUTIONS IN
THE ENVELOPE THIS FAR OUT. IF THE LOW DOES COME CLOSER TO THE COAST...AND
DEEPENS SOONER...THEN NEPA AND SE NY COULD SEE SOME SIG ACCUMS BY MON
AFTN. COLDER WITH NWLY LAKE SNOW SHOWERS BEHIND THE SYSTEM ON TUESDAY...ALTHOUGH
NEW GFS HAS SFC LOW AND SHARPER TROF OVER LK ONTARIO. CHC POPS FOR
SHSN EITHER WAY.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL CONTINUE UNTIL A STRONG COLD FRONT CROSSES
THE REGION TOWARD DAYBREAK. THE COLD FRONT IS EXPECTED TO CROSS
OUR TERMINALS APPROXIMATELY BETWEEN 10Z-14Z TIME FRAME. THIS WILL
BE ACCOMPANIED BY A PERIOD OF RAIN AND MVFR RESTRICTIONS. LOCALLY
HEAVY DOWNPOURS ALONG THE BOUNDARY COULD BRING BRIEF IFR CONDS
DUE TO VSBY RESTRICTIONS. AN ISOLATED THUNDERSTORM IS POSSIBLE
WITH THIS FRONT BUT CONFIDENCE AND AREAL EXTENT NOT HIGH ENOUGH
FOR MENTION IN TAF. BEHIND THE FRONT, STRONG WINDS WILL DEVELOP
ALONG WITH CLEARING SKIES BY MIDDAY.

S/SW WINDS WILL INCREASE TO 10 TO 20 KNOTS WITH GUSTS TO 30 KNOTS
EARLY THIS MORNING. BEHIND THE FRONT EXPECT W/SW WINDS OF 20-30
KNOTS WITH GUSTS TO 40 KNOTS.

FOR WED AFTERNOON THROUGH SUNDAY PERIOD... STRONG WINDS CONTINUE
INTO WEDNESDAY EVENING. NEXT OPPORTUNITY FOR FLIGHT RESTRICTIONS
IS EXPECTED THURS NITE-FRIDAY WITH LOW PRESSURE MOVING THROUGH
GTLKS. IFR PROBABLE. STORM SYSTEM MOVES TO NEW ENGLAND FOLLOWED BY
MVFR CONDITIONS WITH SCT LAKE SNOW SHOWERS FOR SYR-RME...AND VFR
ELSEWHERE.

&&

.HYDROLOGY...
FLOOD WATCH REMAINS FOR ONEIDA COUNTY THROUGH WEDNESDAY AS PER
COORD WITH WFO ALY. SNOWMELT AND EXPECTED RAINFALL COULD BRING THE
MOHAWK RIVER AT UTICA TO MINOR FLOODING POSSIBLE. NOT CONCERNED
ABOUT FLOODING ELSEWHERE. NOHRS WEBSITE SUGGESTS MOST OF THE SNOW
IS GONE IN THE NORTH BRANCH OF THE SUSQUEHANNA...ONLY THE HIGHEST
ELEVATIONS HAVE SOME SNOW COVER. THIS SNOW IS RAPIDLY MELTING AND
THERE ARE RISES ON TIOUGHNOG AND CHENANGO RIVERS...BUT BASED ON
LATEST RFC GUIDC RIVERS WILL REMAIN BLO FS. THERE IS MORE SNOWPACK
IN THE CATSKILLS...BUT RFC SUGGESTS RISES BUT NO FLOODING. FRONT
COMES THRU VERY FAST TONIGHT/ERLY WEDNESDAY SO NO EXTENDED PD OF
HVY RAIN...PROBABLY A QUICK 1/4 TO 1/2 INCH.

&&

.CLIMATE...
ALL TIME JANUARY RECORDS TIED AT ALL THREE FIRST ORDER SITES.

KSYR...JAN RECORD = 70 IN 1950 (BACK TO 1902)... MAX 70
KBGM...JAN RECORD = 63 IN 1998... MAX 63
KAVP...JAN RECORD = 67 IN 1967... MAX 67

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ038>040-043-
     044-047-048-072.
NY...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.
     FLOOD WATCH THROUGH THIS EVENING FOR NYZ009-037.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/TAC
SHORT TERM...DJP
LONG TERM...JAB
AVIATION...
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Jan 9, 3:21 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 AM EST WED JAN 9 2008

NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-100830-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
321 AM EST WED JAN 9 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT HIGH WIND MEASUREMENTS AND RAINFALL
TOTALS TO THE NATIONAL WEATHER SERVICE.

NYZ009-037-100830-
NORTHERN ONEIDA-SOUTHERN ONEIDA-
321 AM EST WED JAN 9 2008

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT HIGH WIND MEASUREMENTS AND RAINFALL
TOTALS TO THE NATIONAL WEATHER SERVICE.

The radar

The Buffalo radar (KBUF), 105 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
January 9, 5:30 AM EST
Where
Steuben County, 1.23 mi SW of Arkport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.390, -77.700

A barn collapsed due to strong thunderstorm winds.

Thunderstorm Wind, Seneca

When
January 9, 5:55 AM EST
Where
Seneca County, Tyre
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
42.980, -76.800

Trees were blown down by thunderstorm winds.

Thunderstorm Wind, Yates

When
January 9, 6:00 AM EST
Where
Yates County, 0.69 mi N of Penn Yan Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
42.660, -77.050

Trees were blown down by thunderstorm winds. There were also some power lines down.

Thunderstorm Wind, Cayuga

When
January 9, 6:10 AM EST
Where
Cayuga County, Fosterville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
42.950, -76.670

Trees were blown down by thunderstorm winds.

Thunderstorm Wind, Cayuga

When
January 9, 6:15 AM EST
Where
Cayuga County, Sennett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
43.000, -76.530

Trees were blown down by thunderstorm winds.

Thunderstorm Wind, Yates

When
January 9, 6:20 AM EST
Where
Yates County, Starkey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.530, -76.920

Trees and wires were blown down by thunderstorm winds.

Thunderstorm Wind, Onondaga

When
January 9, 6:25 AM EST
Where
Onondaga County, Cicero
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.180, -76.120

A wind gust was estimated at 60 mph.

Thunderstorm Wind, Tompkins

When
January 9, 6:40 AM EST
Where
Tompkins County, 0.86 mi NW of Mc Kinneys Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.490, -76.490

A large tree was blown down and was blocking a road.

Thunderstorm Wind, Madison

When
January 9, 7:05 AM EST
Where
Madison County, Sullivan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
43.050, -75.870

Wires blew down on a car.

Thunderstorm Wind, Oneida

When
January 9, 7:20 AM EST
Where
Oneida County, Boonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
43.480, -75.330

Trees and wires were blown down by thunderstorm winds.

Thunderstorm Wind, Oneida

When
January 9, 7:50 AM EST
Where
Oneida County, Westmoreland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
43.120, -75.420

Wires were blown down. Also, a tractor trailer was blown over on Route 12 in Deerfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74730, 76507, 76508, 76510, 76515, 76516, 76517, 76518, 76520, 76521, 76522.